Alert archive / West Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Pittsburgh, PA

June 4, 2008Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 4, 2008, 12:43 AM EDT for Tucker County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2008, 12:43 AM EDT (04:43 UTC)
Expired
Jun 4, 2008, 4:45 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 168 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 040445
FFWPBZ
WVC093-040845-
/O.NEW.KPBZ.FF.W.0002.080604T0443Z-080604T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 AM EDT WED JUN 4 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 445 AM EDT

* AT 1238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NATIONAL WEATHER SERVICE DOPPLER RADAR IS INDICATING VERY HEAVY
  RAIN FROM A THUNDERSTORM WAS REPORTED OVER THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 300 AM EDT.

USE EXTREME CAUTION AND DO NOT DRIVE INTO FLOODED ROADS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3903 7977 3904 7979 3909 7979 3911 7983
      3913 7984 3924 7975 3920 7948 3919 7947
      3918 7933 3913 7932 3910 7934 3909 7932
      3901 7931 3896 7936
TIME...MOT...LOC 0443Z 180DEG 0KT 3914 7979

$$
2 follow-up statements
000 
WGUS71 KPBZ 040613
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 AM EDT WED JUN 4 2008

WVC093-040845-
/O.CON.KPBZ.FF.W.0002.000000T0000Z-080604T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUCKER WV-
212 AM EDT WED JUN 4 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR
TUCKER COUNTY...

AT 210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
THE WARNED AREA. ADDITIONAL RAINFALL OF ONE INCH CAN BE EXPECTED 
THROUGH 330 AM EDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THOMAS AND
SAINT GEORGE

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3903 7977 3904 7979 3909 7979 3911 7983
      3913 7984 3924 7975 3920 7948 3919 7947
      3918 7933 3913 7932 3910 7934 3909 7932
      3901 7931 3896 7936
TIME...MOT...LOC 0612Z 180DEG 0KT 3914 7979

$$
000 
WGUS71 KPBZ 040839
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
439 AM EDT WED JUN 4 2008

WVC093-040849-
/O.EXP.KPBZ.FF.W.0002.000000T0000Z-080604T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUCKER WV-
439 AM EDT WED JUN 4 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 AM EDT FOR TUCKER
COUNTY...

THUNDERSTORMS WITH HEAVY RAIN HAVE EXITED THE AREA AND THE WARNING 
WILL BE ALLOWED TO EXPIRE.

LAT...LON 3903 7977 3904 7979 3909 7979 3911 7983
      3913 7984 3924 7975 3920 7948 3919 7947
      3918 7933 3913 7932 3910 7934 3909 7932
      3901 7931 3896 7936
TIME...MOT...LOC 0839Z 180DEG 0KT 3914 7979

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 11:54 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 3, 11:54 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1154 PM EDT TUE JUN 3 2008

.SYNOPSIS...
WAVES WILL DEVELOP AND MOVE EAST ALONG A WEST TO EAST STRETCHING
WARM FRONT THROUGH WEDNESDAY. THIS BOUNDARY WILL LIFT NORTH ON
THURSDAY...ALLOWING MUCH WARMER AIR TO PUSH NORTH.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
HAVE UPDATED TO RAISE POPS IN THE SOUTH...LOWER ACROSS THE NORTH.
HAVE ADDED IN MENTION OF HEAVY RAIN IN THE SOUTH ACROSS AREAS
UNDER NEW WATCH.

ENERGY FROM ANOTHER MCS WILL CROSS DURING THE DAY
WEDNESDAY...BRINGING ANOTHER ROUND OF SHOWERS AND STORMS AND
POTENTIAL FOR SEVERE STORMS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WARM FRONT WILL LIFT NORTHEAST OF THE REGION WEDNESDAY
NIGHT...ALLOWING MUCH WARMER AIRMASS TO PUSH IN. WARMER THAN
NORMAL TEMPERATURES ARE EXPECTED FOR THURSDAY AND FRIDAY...WITH
MAINLY DIURNALLY GENERATED ISOLATED TO SCATTERED STORMS POSSIBLE.
HAVE FAVORED A MIX OF MET/MAV TEMPS WITH FORECAST MAXES AROUND 90
BOTH DAYS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD AS UPPER
RIDGE HOLDS ALONG THE ATLANTIC COAST. WIDELY SCATTERED MAINLY
DIURNAL THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD AS LOW LEVEL
MOISTURE REMAINS IN PLACE OVER THE UPPER OHIO VALLEY.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...

MAINLY VFR CONDITIONS ARE FORECAST FOR THURSDAY. WIDELY SCATTERED
THUNDERSTORMS AS WELL AS EARLY MORNING FOG AND HAZE WILL LOWER
CONDITIONS TO MVFR/IFR AT TIMES OVER THE WEEKEND AS LOW LEVEL
MOISTURE REMAINS OVER THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ057>059-
     068-069.
PA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR PAZ031-032.
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WVZ004-012-
     021>023-041.

&&
Hazardous weather outlook, Jun 3, 6:10 PM EDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT TUE JUN 3 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-042215-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
610 PM EDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 3, 8:54 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
854 PM EDT TUE JUN 3 2008

OHZ057-058-068-040130-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
854 PM EDT TUE JUN 3 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...MUSKINGUM AND GUERNSEY...

AT 848 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF DILLON STATE
PARK...MOVING SOUTHEAST AT 50 MPH. THIS STORM CAN BRING HAIL AND
GUSTY WIND PLUS FREQUENT LIGHTNING AND A BRIEF BOUT OF HEAVY RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VALLEY...BLUE ROCK STATE PARK...CANNELVILLE...CHANDLERSVILLE
  AND CUMBERLAND

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 3, 9:24 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 PM EDT TUE JUN 3 2008

OHZ057-058-068-069-040200-
GUERNSEY OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
924 PM EDT TUE JUN 3 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE...MUSKINGUM AND GUERNSEY...

AT 920 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF CUMBERLAND...OR
ABOUT 4 MILES SOUTHEAST OF HIGH HILL...MOVING SOUTHEAST AT 50 MPH.
THESE STORMS CAN BRING GUSTY WIND AND HAIL...PLUS HEAVY RAIN AND
FREQUENT LIGHTNING. LOCATIONS THAT GET A PROLONGED PERIOD OF HEAVIER
RAIN CAN GET AMOUNTS OF OVER AN INCH...WHICH MAY CAUSE PONDING OF
WATER WHERE DRAINAGE IS POOR.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ANTIOCH...BELLE VALLEY...CALDWELL...CUMBERLAND AND DUDLEY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 3, 9:53 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
953 PM EDT TUE JUN 3 2008

OHZ068-069-040230-
MONROE OH-NOBLE OH-
953 PM EDT TUE JUN 3 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE AND NOBLE...

AT 948 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER CALDWELL...MOVING SOUTHEAST AT 39
MPH. THESE STORMS CAN BRING WIND GUSTS OVER 40 MPH AND HAIL HALF
INCH IN SIZE. THERE CAN BE PERIOD OF FREQUENT LIGHTNING AND HEAVY
RAIN. LOCATIONS THAT GET A PROLONGED PERIOD OF HEAVIER RAIN CAN GET
AMOUNTS OF OVER AN INCH...WHICH MAY CAUSE PONDING OF WATER IN LOW
LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ANTIOCH...BELLE VALLEY...BENWOOD...CALDWELL AND DUDLEY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 3, 10:07 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1007 PM EDT TUE JUN 3 2008

OHZ069-WVZ012-021-040300-
MARION WV-MONROE OH-WETZEL WV-
1007 PM EDT TUE JUN 3 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...MARION AND WETZEL...

AT 1002 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF NEW MARTINSVILLE...
MOVING EAST AT 40 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTING...
SMALL HAIL...WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS. THE HEAVY
RAIN MAY CAUSE PONDING OF WATER ON ROAD SURFACES.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  HANNIBAL...DUFFY...GOODWIN...ROCKPORT AND SARDIS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:04 PM EDTAreal Flood AdvisoryPBZMarion, Preston, Tucker, Wetzel8 hr
Jun 3, 11:44 PM EDTFlash Flood WatchPBZMarion, Marshall, Wetzel19 hr
Jun 4, 10:48 AM EDTRiver Flood WarningPBZPreston4 hr
Jun 4, 11:25 AM EDTFlash Flood WarningPBZMarion6 hr
Jun 4, 12:35 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker55 min
Jun 4, 12:36 PM EDTAreal Flood AdvisoryPBZPreston, Tucker6 hr
Jun 4, 12:45 PM EDTTornado WarningPBZTucker28 min
Jun 4, 5:25 PM EDTAreal Flood WarningPBZMarion6 hr
Jun 4, 6:17 PM EDTAreal Flood WarningPBZTucker4 hr

Nearby

Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.